Alert archive / Oklahoma / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 11, 2003, 5:30 AM CDT for Beckham County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2003, 5:30 AM CDT (10:30 UTC)
- Expired
- Sep 11, 2003, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 123 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 111031 FFWOKC OKC009-111330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 530 AM CDT THU SEP 11 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 830 AM CDT * AT 526 AM CDT...FLASH FLOODING CONTINUES TO BE REPORTED ALONG INTERSTATE 40. EVEN THOUGH THE HEAVY RAIN HAS MOVED OUT OF BECKHAM COUNTY...FLASH FLOODING PROBLEMS CONTINUE. AREAS OF HIGH WATER WILL BE A PROBLEM THROUGH THE EARLY MORNING HOURS...AND MAY CLOSE SOME ROADWAYS. * LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK...SAYRE AND ELK CITY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3526 9999 3500 9998 3522 9937 3552 9952 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:44 AM CDT, 46 minutes earlier.
Area forecast discussion, Sep 11, 4:44 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 444 AM CDT THU SEP 11 2003 WIDESPREAD TSRA CONTINUES ACROSS ALL BUT SE PARTS OF THE FORECAST AREA THIS MORNING. MOST INTENSE UPDRAFTS AND FREQUENT LIGHTNING HAVE BEEN ALONG LEADING EDGES OF CONVECTIVE OUTFLOW BOUNDARIES OVER SOUTH CENTRAL AND SE KANSAS...WESTERN NORTH TEXAS...AND RECENTLY JUST SOUTHWEST OF OKLAHOMA CITY. WEST OF THESE AREAS HAS BEEN PERSISTENT STRATIFORM RAIN WITH MOSTLY LIGHT TO MODERATE RAINFALL RATES AND SOME EMBEDDED TS. SYNOPTIC COLD FRONT IS STILL WELL WEST AND NORTH OF THE AREA...BUT SLOW EASTWARD MOVEMENT INTO THE FORECAST AREA IS STILL EXPECTED AS STRONG WESTERLY UPPER JET OVER THE PACIFIC NORTHWEST PUSHED FRONT EASTWARD. OTHER THAN PARTS OF SOUTHWEST OKLAHOMA THAT RECEIVED EXCESSIVE RAIN EARLIER IN THE NIGHT BUT HAVE SINCE TRANSITIONED TO STRATIFORM RAIN...THE FORECAST AREA HAS HIGH FLASH FLOOD GUIDANCE AND BELIEVE MOST AREAS CAN STAND TO RECEIVE 3 TO 4 INCHES OF RAIN BEFORE FLOODING BECOMES A PROBLEM. THESE AMOUNTS ARE EXPECTED TO BE PRIMARILY LOCALIZED DUE TO ABUNDANT CLOUD COVER REDUCING INSTABILITY ...AND A WEAKENING LOW LEVEL JET THIS MORNING. FORECAST BECOMES MORE UNCERTAIN AFTER TODAY AS GFS/ETA SHOW DIFFERING SOLUTION WITH REGARDS TO EVOLUTION OF MID/UPPER LEVEL FLOW AND ASSOCIATED SURFACE FEATURES. COMPARISONS OF THE 00 HOUR INITIALIZATIONS FROM THE GFS/ETA FAVOR THE GFS WITH THE 250 MB SPEED MAX BETTER RESOLVED AT SPOKANE/BOISE/ELKO IN THE GFS COMPARED TO THE ETA WHICH MAY HELP TO EXPLAIN WHY THE ETA SHOWS A STRONGER AND SLOWER CUTOFF LOW DEVELOPING SOUTHWEST OF THE AREA AFTER 48 HRS. THE GFS REMAINS MORE PROGRESSIVE BUT EVEN ITS SOLUTION HAS CONCERN WITH CONVECTIVE FEEDBACK APPEARING TO MODIFY THE SYNOPTIC PATTERN. FORECAST CONFIDENCE REMAINS LOW AT THIS POINT AND FEEL ITS BEST TO MAKE ONLY A FEW CHANGES TO THE OVERALL PACKAGE. HAVE DECIDED TO LIMIT POPS TO JUST EASTERN PARTS OF THE AREA BEGINNING TONIGHT AS EVEN THE ETA SHOWS DIMINISHING LOWER/MID LEVEL MOISTURE LIFT AND MORE STABLE AIR ENTERING/DEVELOPING IN NORTHWEST PARTS OF THE AREA. THIS TREND IS EXPECTED TO CONTINUE ACROSS WESTERN PARTS OF THE AREA FRIDAY AND FRIDAY NIGHT. BY SATURDAY ETA STILL PREFERS TO ALLOW SURFACE LOW TO BEGIN REDEVELOPING FARTHER WEST WITH THE FRONT RETROGRADING. GIVEN MODEL DIFFERENCES HAVE MADE VERY FEW CHANGES...IF ANY...AFTER FRIDAY NIGHT. OKC 77 63 77 60 / 99 60 30 30 HBR 75 57 78 58 / 99 30 00 10 SPS 77 64 78 60 / 99 50 30 30 GAG 71 51 78 55 / 90 00 00 00 PNC 77 61 77 60 / 99 60 30 40 DUA 81 68 76 62 / 70 99 70 50 .OUN... OK...NONE TX...NONE JAMES
Hazardous weather outlook, Sep 10, 11:52 AM CDT, 17 hours 38 minutes before
OKZ004>048-050>052-TXZ083>090-111300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT WED SEP 10 2003
THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA...INTO A
SMALL PART OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH AND WEST OF A LINE
EXTENDING FROM SEYMOUR TEXAS...TO HOBART...TO WATONGA...TO ENID AND
MEDFORD.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BY
10 PM AND CONTINUE THROUGH THE OVERNIGHT HOURS.
IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR
70 MPH...WHICH COULD CAUSE DAMAGE TO TREE LIMBS AND POSSIBLY TO
MOBILE HOMES. LARGE HAIL UP TO GOLFBALL SIZE MAY ALSO CAUSE DAMAGE
TO VEGETATION AND VEHICLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH TONIGHT.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS WESTERN KANSAS...SOUTHWARD INTO THE OKLAHOMA AND
TEXAS PANHANDLES. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINEAR COMPLEX DURING THE EVENING AND OVERNIGHT HOURS ALONG A
DEVELOPING COLD FRONT. THIS COMPLEX WILL THEN MOVE INTO AND ACROSS
WESTERN PORTIONS OF THE NWS NORMAN COUNTY WARNING AREA. SUFFICIENT
DEEP LAYER WIND SHEAR AND INSTABILITY WILL SUPPORT SEVERE
THUNDERSTORMS...INCLUDING SOME SUPERCELLS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEPTEMBER 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS WILL REQUIRE EXTRA CAUTION BY BOATERS ON AREA
LAKES TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE ONGOING
THURSDAY MORNING. THIS ACTIVITY WILL EXIST ALONG AND JUST BEHIND A
COLD FRONT THAT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS
THURSDAY AND THURSDAY NIGHT. DUE TO THE ANTICIPATED ORIENTATION OF
THE FRONTAL BOUNDARY AND MID LEVEL WIND FIELDS...TRAINING ECHOES ARE
LIKELY. VERY HEAVY RAIN WILL BE THE PRIMARY CONCERN THURSDAY THROUGH
FRIDAY. DUE TO CONTINUED MOIST SOIL FROM LAST WEEKS HEAVY
RAINFALL...RIVER AND FLASH FLOODING WILL BE POSSIBLE IN SOME AREAS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.
EVEN AFTER THE FRONT PASSES THROUGH THE AREA...RESIDUAL MID LEVEL
MOISTURE AND UPPER LEVEL ENERGY TO OUR WEST WILL RESULT IN A CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE WEEKEND.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
MAXWELLIn the hours before
Local storm report, Sep 11, 12:47 AM CDT, 4 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1247 AM CDT THU SEP 11 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 4 SE ERICK OK 58 MPH WIND GUST
09/10/03 BECKHAM MEASURED BY OKLAHOMA
MESONETSpecial weather statement, Sep 11, 2:37 AM CDT, 2 hours 53 minutes before
OKZ005-006-110800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 237 AM CDT THU SEP 11 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR DRIFTWOOD TO JUST EAST OF ALVA AT 237 AM CDT...MOVING NORTHEAST AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND 45 MPH WIND GUSTS. 11
Local storm report, Sep 11, 5:08 AM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 AM CDT THU SEP 11 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM ERICK OK FLOODING
09/11/03 BECKHAM ELDER MAN EVACUATED FROM
VEHICLE STALLED BY HIGH
STANDING WATER
REPORTED BY SHERIFF OFFICE
0100 AM 1 N ERICK OK FLOODING
09/11/03 BECKHAM TWO SEMI TRACTOR TRAILER
VEHICLES HYDROPLANED ONTO
INTERSTATE MEDIAN
REPORTED BY SHERIFF OFFICE
0450 AM 1 N ERICK OK FLOODING
09/11/03 BECKHAM TWO SEMI TRACTOR TRAILER
VEHICLES HYDROPLANED ONTO
INTERSTATE MEDIAN
REPORTED BY SHERIFF OFFICE
SBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:07 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 43 min |
| Sep 10, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 42 min |
| Sep 10, 9:44 PM CDT | Flash Flood Warning | OUN | Beckham | 3 hr |
| Sep 10, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 32 min |
| Sep 11, 12:07 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 38 min |
| Sep 11, 12:15 AM CDT | Flash Flood Warning | OUN | Beckham, Greer, Harmon | 3 hr |
| Sep 11, 12:19 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 26 min |
| Sep 11, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 42 min |
| Sep 11, 1:05 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 25 min |
| Sep 11, 3:15 AM CDT | Flash Flood Warning | OUN | Beckham, Greer, Harmon | 2 hr |
| Sep 11, 4:15 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 45 min |
Nearby
Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.